Skip to Main Content

++

OPIOIDS

++

The term opioid refers to any drug that is active at the opioid receptor, while opiates refers to naturally occurring derivatives of the opium plant, such as morphine. Narcotic is a legal term and generically refers to any drug that causes sedation. Emergency physicians commonly utilize opioids as analgesics and must be familiar with the clinical presentation and treatment of opioid toxicity.

++

Clinical Features

++

Opioid overdose produces a clinical toxidrome: miosis, and central nervous system (CNS) and respiratory depression. However, normal or large pupils may be seen with diphenoxylate, meperidine, pentazocine, and propoxyphene toxicities. Severe hypoxia or co-ingestants could also produce mydriasis. Severe opioid overdose, especially with heroin, may be associated with acute lung injury. Seizures have been reported with tramadol, propoxyphene, and meperidine overdoses. Meperidine, tramadol, and dextromethorphan have been associated with serotonin syndrome when combined with other serotonergic agents. Methadone may prolong the QT interval and result in torsade de pointes. Opioid withdrawal is manifest by abdominal pain, nausea, vomiting, diarrhea, dysphoria, piloerection, and lacrimation.

++

Diagnosis and Differential

++

The diagnosis is clinical. Qualitative immunoassay urine drug screens are commonly available but must be interpreted with caution as there are numerous agents that produce false-positive and false-negative results for opioids. Toxicity from clonidine, guanfacine, and imidazolines mimics opioid intoxication and produces varying degrees of miosis and CNS/respiratory depression. Because response to naloxone with these agents is less reliable, consider clonidine intoxication in patients who appear opioid poisoned but do not respond to naloxone. Other possible causes of CNS depression and miosis include pontine hemorrhage and toxicity from organophosphates/carbamates, antipsychotics, and sedative-hypnotics (i.e., GHB).

++

Emergency Department Care and Disposition

++

  1. Naloxone is the primary treatment for opioid toxicity. Administer a small dose of 0.1 to 0.4 mg IV, SC, or IM initially for CNS and respiratory depression to avoid precipitating withdrawal. Larger doses of 2 mg could be used in apneic patients. Repeat doses may be administered every 3 minutes. The pediatric dose is 0.1 mg/kg. Given the relatively short duration of action of naloxone, monitor closely for recurrent toxicity.

  2. In large overdoses, consider an infusion of naloxone: two-thirds of the dose required to initially “wake up” the patient per hour.

  3. Consider endotracheal intubation in patients who respond poorly to naloxone and those with acute lung injury from overdose.

  4. Patients with heroin overdose who are awake and asymptomatic 2 hours after the last naloxone dose can be discharged. Patients with immediate-acting opioid exposures require observation for at least 6 hours, or 6 hours following naloxone administration if given. Patients with exposure to long-acting opioids (sustained release morphine/oxycodone, methadone, and buprenorphine) require admission for prolonged observation.

  5. Treatment of opioid withdrawal is supportive (i.e., fluids, antiemetics). Clonidine 0.1 to 0.3 mg PO may be used to treat withdrawal.

++

COCAINE AND AMPHETAMINES

++

Cocaine and amphetamines are widely used drugs of abuse and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.